Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 14, 2007, 11:15 PM EDT for Johnston County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2007, 11:15 PM EDT (03:15 UTC)
- Expired
- Sep 15, 2007, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 150317
FFWRAH
NCC101-150615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1115 PM EDT FRI SEP 14 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 215 AM EDT
* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED PERSISTENT RAIN OVER JOHNSTON COUNTY.
* LOCATIONS THREATENED WITH FLOODING INCLUDE SMITHFIELD...LINWOOD...
CLAYTON AND BENSON.
JOHNSTON COUNTY OFFICIALS REPORT CONTINUED MAJOR FLOODING PROBLEMS
AROUND THE COUNTY. A SECTION OF INTERSTATE 95 NEAR EXIT 79 WAS
CLOSED EARLIER DUE TO HIGH WATER... AND CARS WERE SUBMERGED IN FLOOD
WATERS IN DOWNTOWN BENSON. ANOTHER VEHICLE WAS SUBMERGED IN FLOOD
WATERS IN SMITHFIELD ON MARKET STREET. COUNTY OFFICIALS REPORT THAT
THESE FLOOD WATERS HAVE NOT YET RECEDED. DOPPLER RADAR INDICATES
THAT 4 TO 6 INCHES OF RAIN HAVE FALLEN OVER THE COUNTY SO FAR TODAY.
ADDITIONAL MODERATE RAINFALL WILL PASS OVER JOHNSTON COUNTY THROUGH
200 AM. ADDITIONAL RAINFALL AMOUNTS OF A FEW TENTHS OF AN INCH ARE
POSSIBLE IN THE WARNED AREA... AND THIS WILL ONLY WORSEN THE
EXISTING FLOODING PROBLEMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.
LAT...LON 3551 7870 3556 7867 3569 7848 3582 7826
3574 7823 3572 7816 3560 7813 3558 7810
3547 7812 3542 7816 3538 7814 3535 7816
3531 7829 3527 7834 3527 7846
$$
GIH1 follow-up statement
000
WGUS72 KRAH 150614
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 AM EDT SAT SEP 15 2007
NCC101-150617-
JOHNSTON NC-
212 AM EDT SAT SEP 15 2007
...THE FLASH FLOOD WARNING FOR JOHNSTON COUNTY EXPIRES AT 215 AM
EDT...
AT 210 AM DOPPLER RADAR INDICATED THAT THE HEAVY RAIN RESPONSIBLE
FOR FLOODING ACROSS JOHNSTON COUNTY HAS MOVED EAST OF THE AREA. LAW
ENFORCEMENT AGENCIES REPORT THAT THE FLOODING ACROSS SMITHFIELD AND
BENSON HAD DIMINISHED AND THAT FLOOD WATERS WERE RECEDING.
PERIODS OF LIGHT RAIN AND DRIZZLE WILL CONTINUE FOR THE NEXT FEW
HOURS BEFORE ALL OF THE RAIN ENDS BY DAYBREAK. THIS WILL ALLOW
SWOLLEN CREEKS AND STREAMS TO CONTINUE TO RECEDE AND ALLOW
OVERWHELMED STORM DRAINS TO DRAIN FLOOD WATER. VERY LOCALIZED AREAS
OF FLOODING MAY PERSIST FOR A SHORT PERIOD ACROSS FLOOD PRONE AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
LAT...LON 3551 7870 3556 7867 3569 7848 3582 7826
3574 7823 3572 7816 3560 7813 3558 7810
3547 7812 3542 7816 3538 7814 3535 7816
3531 7829 3527 7834 3527 7846
TIME...MOT...LOC 0607Z 180DEG 0KT 3551 7829
$$
BLAESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 10:57 PM EDT, 18 minutes earlier.
Area forecast discussion, Sep 14, 10:57 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1057 PM EDT FRI SEP 14 2007 .SYNOPSIS... MAIN WEATHER THREAT THROUGH THE OVERNIGHT HAS SHIFTED TO TRAINING OF THUNDERSTORMS AND POTENTIAL FOR SOME FLOODING. RADAR AND SATELLITE DATA INDICATE ANOTHER WAVE OF LOW PRESSURE LOCATED ABOUT 50 MILES SOUTH OF CHARLOTTE AT 1030 PM... MOVING ENE TOWARD THE SOUTHERN SANDHILLS AND COASTAL PLAIN OF NC. THE ACTUAL COLD FRONT WAS STILL WEST OF THE MOUNTAINS... AND IT WILL MOVE THROUGH THE REGION EARLY SATURDAY. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... A FINAL WAVE OF LOW PRESSURE WILL MOVE EAST ALONG THE SURFACE BOUNDARY MOVING SOUTH THROUGH OUR SOUTHERN COUNTIES THROUGH THE EARLY MORNING HOURS. THE MAIN WEATHER HAZARD HAS SHIFTED TO A FLASH FLOOD POTENTIAL AS SHOWERS AND THUNDERSTORMS TRAIN IN AN WEST TO EAST FASHION ALONG AND SOUTH OF THE BOUNDARY. THE COUNTIES AT MOST RISK INCLUDE: ANSON... RICHMOND... HOKE... CUMBERLAND... ... MOORE... HARNETT... JOHNSTON... SAMPSON... AND WAYNE COUNTIES. SEVERAL FLASH FLOOD WARNINGS AND ADVISORIES CONTINUE THROUGH AROUND 1200 AM... AND OTHERS MAY NEED TO BE ISSUED. ALTHOUGH THE FLASH FLOOD GUIDANCE IS VERY HIGH IN OUR EXTREME DROUGHT CONDITIONS (3 INCHES/HOUR AND 5 INCHES/3 HOURS)... TRAINING OF CELLS THAT HAVE BEEN PRODUCING RAINFALL RATES OF 2.5 TO 3 INCHES IN AN HOUR HAVE DUMPED LOCAL 4-5 INCH TOTALS ALONG PORTIONS OF THE BOUNDARY THIS EVENING PROMPTED THE WARNINGS. SEVERAL ROADS WERE REPORTED CLOSED IN HARNETT COUNTY. GROUND TRUTH REPORTS FROM COOPERATIVE OBSERVERS SUGGEST THAT OUR DOPPLER RADAR PRECIPITATION ESTIMATES ARE LIKELY UNDERDONE BY ABOUT 25 PERCENT. THEREFORE... THE DOPPLER STORM TOTALS OF 2-4 INCHES ACROSS EASTERN MOORE... NORTHERN HARNETT... AND JOHNSTON COUNTY ARE LIKELY UNDERDONE BY THAT AMOUNT. ALTHOUGH THE SEVERE THREAT ALONG AND AHEAD OF THE FRONT HAD DIMINISHED SINCE MID EVENING... THERE REMAINED A SLIGHT CHANCE OF A FEW DAMAGING WIND EVENTS ALONG THIS BOUNDARY AS THE WAVE OF LOW PRESSURE TRAVELS ALONG IT IN THE NEXT FEW HOURS. THE POP WILL BE SKEWED FROM CATEGORICAL SE TO SLIGHT CHANCE NW... TAPERING FROM NW TO SE OVERNIGHT AS THE FINAL WAVE MOVES THROUGH. NO OTHER CHANGES AT THIS TIME. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... DOWNSLOPE FLOW SATURDAY WILL HELP TO DISSIPATE CLOUD COVERAGE NW- SE DURING THE DAY SAT. DECENT 850MB CAA EXPECTED SATURDAY BUT DOWNSLOPE COMPONENT SHOULD OFFSET INITIAL SURGE OF COLD AIR. COLD AIR ADVECTION EXPECTED TO CONTINUE SAT NIGHT THUS EXPECT SOME MIXING. THIS SHOULD KEEP TEMPS UP A BIT. ALSO RH CROSS SECTIONS INDICATE POTENTIAL FOR SOME HIGH LEVEL CLOUDS LATE SAT NIGHT. THUS WENT WITH MIN TEMPS A FEW DEGREES WARMER THAN MOS. WITH HIGH PRESSURE BUILDING INTO REGION SUNDAY/SUNDAY...EXPECT DRY AND PLEASANTLY COOL CONDITIONS. THICKNESSES WITH FULL SUN SUPPORT MAX TEMPS MAINLY IN THE MID 70S. WITH SURFACE RIDGE OVER REGION. EXPECT GOOD CONDITIONS TO REALIZE FULL COOLING POTENTIAL. EXPECT LOWS MON MORNING NEAR 50 TO NEAR 55 SE. CONTINUED DRY AND PLEASANT FOR MON AND MONDAY NIGHT. AIR MASS MODIFIES A BIT SO EXPECT TEMPS MON ABOUT 2-3 DEGREES WARMER MON. && .LONG TERM /SUNDAY THROUGH FRIDAY/... MEDIUM RANGE MODELS ALL DEPICT A WEAK ELY WAVE MOVING TOWARD/INTO THE SE U.S. THIS PERIOD. PRESENCE OF LOW LEVEL RIDGE IN THE LEE OF THE APPALACHIANS COUPLED WITH MID/UPPER LEVEL RIDGING ALOFT IMMEDIATELY NORTH OF CENTRAL NC INDICATE THAT INFLUENCE OF ELY WAVE MAY BE FELT MORE TO OUR SOUTH. GFS APPEARS TOO WET AND MAY BE TOO QUICK TO DISMISS UPPER LEVEL RIDGE IN OUR VICINITY. THE 00Z RUN OF THE CANADIAN GIVES SOME SUPPORT TO THE GFS BUT PRODUCES JUST MINUSCULE AMOUNTS OF RAIN (GENERALLY LESS THAN A TENTH THROUGH THE PERIOD). THE 00Z ECMWF KEEPS THE HIGHEST RAIN THREAT IN VICINITY OF THE COAST WED-FRI AND THIS SEEMS REASONABLE. FOR CENTRAL NC...KEPT POPS MAINLY BELOW 20% THROUGH THE PERIOD EXPECT FOR THE COASTAL PLAIN AND THE SANDHILLS WHERE A 20% POP WAS MAINTAINED FOR THE POTENTIAL FOR SOME CONVECTION THU AFTERNOON AND AGAIN ON FRI. PLENTY OF TIME TO RAMP UP POPS IF ELY WAVE AND ASSOCIATED MOISTURE APPEARS AS ROBUST AS GFS INDICATES. DUE TO DEPTH OF ELY FLOW...POTENTIAL FOR EARLY MORNING FOG/STRATUS TO OCCUR ESPECIALLY AREAS EAST OF HIGHWAY 1. TEMPS THROUGH THE PERIOD WILL AVERAGE NEAR TO A LITTLE ABOVE NORMAL FOR MID SEPTEMBER...TYPICAL FOR A LOW LEVEL ELY FLOW REGIME. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... BROAD WAA COMBINED WITH DIFFERENTIAL HEATING WILL SUPPORT SCATTERED SHOWER ACTIVITY ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE AFTERNOON. STRENGTHENING LOW-LEVEL SOUTHERLY FLOW WILL ALLOW BOUNDARY TO THE SOUTH TO LIFT SE TO NW AS A WARM FRONT...ALLOWING SURFACE WINDS TO SHIFT FROM OUT OF THE SSW. AS THE WARM SECTOR SPREADS NW INTO THE FORECAST AREA...EXPECT CEILINGS TO LIFT TO VFR CEILINGS FROM 3.5KFT TO 5KFT FROM 21Z TO 06Z WITH SHOWERS BECOMING MORE WIDESPREAD AS UPPER TROUGH AND ASSOCIATED DYNAMICS APPROACH FROM THE NW. THE ONLY EXCEPTION TO THE IMPROVING CEILINGS COULD BE AT INT AND GSO...WHERE LATER WARM FRONTAL PASSAGE MAY BE TOO CLOSE TO THE NOCTURNAL STABILIZING BL. THUS INT AND GSO COULD HOLD AT MVFR TO IFR THROUGH SATURDAY MORNING. PRECIP WILL TAPER OFF FROM NW TO SE BETWEEN 06 TO 12Z WITH COLD FRONTAL PASSAGE FROM THE NW. NSW EXPECTED AFTER 14Z AS DRY AND STABLE AIR FILTERS INTO CENTRAL NC A LARGE HIGH PRESSURE SYSTEM WILL BUILD FROM THE OHIO VALLEY AND DOWN THE DOWN THE EASTERN SEABOARD THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN DRY WEATHER AND VFR CONDITIONS THROUGH TUESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT NEAR TERM...BADGETT SHORT TERM...WSS LONG TERM...WSS AVIATION...HARTFIELD
Hazardous weather outlook, Sep 14, 5:11 PM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 511 PM EDT FRI SEP 14 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-151000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 511 PM EDT FRI SEP 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS SECTIONS OF CENTRAL NORTH CAROLINA THROUGH 8 PM. THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER 8 PM. THE STRONGER STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...BRIEF INSTANCES OF FUNNEL CLOUDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS EVENING. WSS
In the hours before
Local storm report, Sep 14, 9:27 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT FRI SEP 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG FUQUAY-VARINA 35.59N 78.79W
09/14/2007 WAKE NC TRAINED SPOTTER
A TRAINED SPOTTER REPORTED A TREE DOWN ACROSS VANCE
STREET IN FUQUAY VARINA.
&&
BSMITHSpecial weather statement, Sep 14, 9:36 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 936 PM EDT FRI SEP 14 2007 NCZ028-150215- EDGECOMBE- 936 PM EDT FRI SEP 14 2007 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN EDGECOMBE COUNTY THROUGH 1015 PM EDT... AT 936 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH WEAK ROTATION OVER MACCLESFIELD...OR ABOUT 12 MILES NORTHWEST OF FARMVILLE...MOVING NORTHEAST AT 25 MPH. THE STORM WILL BE NEAR PINETOPS AROUND 945 PM EDT AND CONETOE AROUND 1005 PM EDT. GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. ALSO... BECAUSE THIS STORM HAS SOME ROTATION... A WEAK TORNADO MAY DEVELOP QUICKLY. IF THIS STORM STRENGTHENS... A WARNING WILL BE ISSUED. GIH
Local storm report, Sep 14, 10:01 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1001 PM EDT FRI SEP 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 2 N SELMA 35.57N 78.29W
09/14/2007 JOHNSTON NC LAW ENFORCEMENT
TREE DOWN ON STATE ROUTE 96 AND OLD BEULAH ROAD. TIME
ESTIMATED.
&&
BSMITHLocal storm report, Sep 14, 10:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT FRI SEP 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TORNADO CLEMMONS 36.02N 80.39W
09/14/2007 FORSYTH NC LAW ENFORCEMENT
A WEAK BRIEF TORNADO TOUCHED DOWN IN THE CLEMMONS AREA
DAMAGING SEVERAL HOMES ALONG PEACE HAVEN STREET. THE
TORNADO RIPPED THE SIDING OFF SEVERAL HOMES AND ALSO
KNOCKED DOWN SEVERAL TREES.
&&
ORROCKLocal storm report, Sep 14, 10:14 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1014 PM EDT FRI SEP 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG GOLDSTON 35.59N 79.33W
09/14/2007 CHATHAM NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE DOWN IN GOLDSTON.
&&
BSMITHSpecial weather statement, Sep 14, 10:24 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1024 PM EDT FRI SEP 14 2007 NCZ078-089-150330- SAMPSON-WAYNE- 1024 PM EDT FRI SEP 14 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE AND FAR NORTHEAST SAMPSON COUNTIES THROUGH 1130 PM EDT... AT 1024 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS OVER GRANTHAM...OR ABOUT 12 MILES NORTHWEST OF MOUNT OLIVE...MOVING EAST AROUND 25 MPH. THE STRONG THUNDERSTORMS WILL PASS OVER GRANTHAM BY 1035 PM EDT... AND WILL AFFECT MOUNT OLIVE AROUND 1045 PM EDT...BROGDEN AROUND 1050 PM EDT...SEVEN SPRINGS AROUND 1115 PM EDT. GUSTY WINDS OF 30 TO 40 MPH... BRIEF VERY HEAVY RAIN... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:03 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 57 min |
| Sep 14, 8:15 PM EDT | Flash Flood Warning | RAH | Johnston | 3 hr |
| Sep 14, 9:00 PM EDT | Flash Flood Warning | RAH | Harnett | 3 hr |
| Sep 14, 10:04 PM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.